High Wind, Guadalupe Mountains of Culberson County
- When
- January 4, 4:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
Strong mid level westerly winds prevailed over the region. This resulted in a high wind gust in the higher elevations of the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level westerly winds prevailed over the region. This resulted in a high wind gust in the higher elevations of the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 4, 2:10 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 310 PM CST TUE JAN 4 2011 .DISCUSSION... MOSTLY SUNNY SKIES GENERALLY PREVAIL ACROSS THE FORECAST AREA EARLY THIS AFTERNOON...THOUGH HIGH CLOUDS ARE GRADUALLY INCREASING FROM THE WEST. A GENERAL ZONAL FLOW PATTERN CONTINUES ALOFT...AND AN ASSOCIATED SURFACE TROUGH EXTENDS THROUGH EASTERN NEW MEXICO. TEMPERATURES WERE MOSTLY IN THE 50S ACROSS NORTHERN PORTIONS OF THE REGION...WITH 60S ACROSS SOUTHERN AREAS. THE ZONAL FLOW PATTERN WILL GENERALLY PERSIST OVER THE FORECAST AREA THROUGH WEDNESDAY. SCATTERED MAINLY HIGH CLOUDINESS WILL KEEP SKIES PARTLY CLOUDY OVER MOST LOCATIONS TONIGHT AND WEDNESDAY. WINDS WILL SHIFT WEST TO NORTHWEST OVER THE FORECAST AREA TONIGHT AS THE SURFACE TROUGH/WEAK PACIFIC FRONT MOVES EASTWARD. LITTLE CHANGE FROM PREVIOUS THINKING REGARDING LOWS TONIGHT AND HIGHS WEDNESDAY... GENERALLY IN THE 20S AND 30S TONIGHT...WITH HIGHS A LITTLE ABOVE NORMAL EXPECTED FOR WEDNESDAY. THE FLOW ALOFT WILL BECOME NORTHWESTERLY LATE WEDNESDAY INTO THURSDAY AS SHORTWAVE RIDGING DEVELOPS FROM THE FOUR CORNERS REGION THROUGH FAR WEST TEXAS. DRY WEATHER WILL PERSIST ACROSS THE FORECAST THROUGH FRIDAY...WITH LITTLE DAILY CHANGE IN TEMPERATURES. THE NEXT FEATURE OF INTEREST WILL BE THE ADVERTISED UPPER LEVEL LOW THAT WILL BE DEEPENING OVER THE SOUTHWESTERN CONUS LATE THURSDAY AND FRIDAY. THE LATEST MODEL RUNS ARE NOW A LITTLE FARTHER NORTH WITH THIS FEATURE THAN WHAT WAS INDICATED YESTERDAY. THE UPPER LOW IS NOW PROGGED TO OPEN UP AS IT TRANSLATES EASTWARD ACROSS ARIZONA/NEW MEXICO/FAR WEST TEXAS LATE FRIDAY INTO SATURDAY. THE LATEST ECMWF/GEM SOLUTIONS ARE MORE OPTIMISTIC WITH ASSOCIATED RAIN DEVELOPMENT...PARTICULARLY ACROSS LOCATIONS FROM THE CENTRAL/ SOUTHERN PERMIAN BASIN TO THE BIG BEND REGION EARLY SATURDAY MORNING. THE GFS SOLUTION IS A LITTLE SLOWER WITH THE SYSTEM AND MAINLY KEEPS RAIN DEVELOPMENT A LITTLE FARTHER NORTH. WE HAVE KEPT A SLIGHT CHANCE OF RAIN MENTIONED OVER MUCH OF THE FORECAST AREA FRIDAY NIGHT AND SATURDAY. THE UPPER TROUGH WILL PASS TO THE EAST OF THE CWFA SATURDAY NIGHT...AND WITH IT OUR SMALL PRECIPITATION CHANCES WILL COME TO END. THE LATE EXTENDED FORECAST PERIOD ALSO LOOKS VERY INTERESTING IN TERMS OF A POTENTIAL VERY COLD AIRMASS MAKING ITS ARRIVAL INTO WEST TEXAS AND SOUTHEAST NEW MEXICO. MEDIUM RANGE SOLUTIONS ARE IN REMARKABLE AGREEMENT THAT A POLAR COLD FRONT WILL ARRIVE LATE SUNDAY NIGHT OR EARLY MONDAY MORNING...WITH STRONG SURFACE RIDGING/VERY COLD AIR HOLDING IN PLACE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THE INDICATED 850 MB TEMPERATURE PROFILE SUPPORTS GOING WELL BELOW MOS NUMBERS MONDAY AND TUESDAY. WE TRIMMED HIGHS MONDAY A LITTLE FROM THE PREVIOUS FORECAST...WITH HIGHS IN THE 30S ACROSS MOST LOCATIONS FOR TUESDAY. THOSE COULD BE A BIT OPTIMISTIC IF THE LATEST ECMWF SOLUTION VERIFIES. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 29 61 27 59 / 0 0 0 0 CARLSBAD NM 26 64 26 63 / 0 0 0 0 DRYDEN TX 38 72 32 71 / 0 0 0 0 FORT STOCKTON TX 35 67 35 67 / 0 0 0 0 GUADALUPE PASS TX 31 52 32 54 / 0 0 0 0 HOBBS NM 24 60 24 59 / 0 0 0 0 MARFA TX 23 58 18 62 / 0 0 0 0 MIDLAND INTL AIRPORT TX 26 62 24 60 / 0 0 0 0 ODESSA TX 28 63 25 61 / 0 0 0 0 WINK TX 25 65 22 64 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 76/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1242 PM CST TUE JAN 4 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1242 PM CST TUE JAN 4 2011 /1142 AM MST TUE JAN 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272426.